Utah, 2021

High Wind in Utah, October 24 to 25, 2021

October 24 to 25, 2021 · NWS SLC · 4 events in 4 counties and zones

A potent atmospheric river event brough high winds across much of western Utah.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A potent atmospheric river event brough high winds across much of western Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Oct 25, 4:02 AM UTC, 1 hour 58 minutes earlier.

Area forecast discussion, Oct 25, 4:02 AM UTC, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1002 PM MDT Sun Oct 24 2021

.UPDATE...Historic cyclone continues to churn off of the
Washington coastline this evening with a very strong (150-160kt)
jet at 300mb punching into the PacNW. This jet energy will
gradually propagate south and east towards the Great Basin
through the next 12hrs before moving overhead Monday afternoon and
evening. Meanwhile, southerly flow in advance of this powerful
system continues to increase. A subtle inversion near 750mb (per
the 00Z SLC sounding) has prevented the strongest winds aloft from
reaching the surface throughout much of the Wasatch Front. An
exception is where winds and terrain are favorably aligned.
Another exception has been across the Tooele Valley, where
numerous reports of southerly gusts in the 60-65 mph range have
already been recorded this evening. Latest guidance continues to
indicate a continued gradual increase in winds through the night.
Experimental NBM 4.1 is handling current winds well in the Tooele
Valley, and this model blend advertises winds peaking between
70-75 mph in the Tooele Valley by sunrise Monday morning. Winds
of this magnitude for such a long duration will increase the risk
of tree and powerline damage, as well as property damage.
In addition, hazardous crosswinds will develop, especially on
east-west routes. This may also include I-80 west of SLC.
Elsewhere, strongest winds have been relegated to exposed peaks
and areas where winds and topography favorably align. Boundary
layer has been better mixed across the west deserts, and stronger
winds aloft have been less restricted from reaching the surface.
Evening update attempted to align observed winds with trends.
Pseudo warm frontal feature has lifted northward into Idaho, and
much direr conditions are prevailing across the region in the wake
of this feature, along with increasingly mild conditions. Expect
temperatures to remain steady or slowly rise through the night for
many locations. Previous discussion follows.

&&

.SYNOPSIS...
A powerhouse storm system off the PacNW coast with a strong
atmospheric river rounding the base will bring high winds tonight
through Monday with abundant rain moving in Moving night into
Tuesday. The associated cold front will move through Monday
night. Ridging will gradually develop by mid to late in the week.

&&

.SHORT TERM (Through 00Z Wednesday/6PM Tuesday)...Mighty storm
system off the PacNW with a central pressure of 942mb will remain
nearly stationary through midday Monday, but the associated strong
winds rounding the base of the storm system will sweep across the
western valleys tonight into Monday and across the rest of the CWA
Monday. However those winds will not be as intense. The models
have been very persistent in showing the strongest winds will be
at mountain tops and over the west desert from about Milford to
the Idaho border westward to the Nevada border. Specifically,
there is potential for winds between 3am and 9am to potentially
hit 70-80 mph in the downslope areas at the northern tips of the
Oquirrh and Stansbury Ranges. A High Wind Warning remains in
effect from midnight tonight through 9pm Monday night for this
general area. Farther, east along the I-15 corridor and over the
adjacent mountains a Wind Advisory is in effect.

Light rain associated with a warm front moving northeast across
northern Utah and southwest Wyoming, will exit into Idaho and
Wyoming by midnight. A dry slot with warm temperatures and gusty
winds will then occupy the western valleys through the night into
Monday. Temperatures in many areas will be warmer overnight
tonight then they were today over western valleys while areas
east of the mountains will cool to near normal levels.

Warm and very windy conditions will occur Monday. Temperatures
will be 5 to 10 degrees above normal over mountains and western
valleys and about 5 degrees above normal in the eastern valleys.
Temperatures will take a run at 70 degrees at SLC which may not
feel that warm due to the strong winds. The cold front will move
into the western valleys Monday afternoon, reaching the I-15
corridor about 6pm. Some rain showers will occur from about Provo
northward prior to the front arrival with some showers developing
over the western portion of the west central valleys late
afternoon behind the cold front. This is a slightly slower
progression than previous forecasts but most models are in
agreement with this timing.

Moderate to heavy rain will occur over the mountains and western
valleys Monday evening where PoPs have been pushed up to 100%.
Rain amounts of 0.25 to 1 inch with locally higher amounts are
expected between 6pm and midnight with an additional 0.25 to 0.75
of an inch between midnight and noon Tuesday. Of concern are burn
scars where soils have become more saturated over the past weeks
and any intense periods of rain could cause debris flows.

Snow levels will start off near 11K ft MSL but lower to near 7K ft
MSL by about midnight and then down to 5500 ft or lower by
Tuesday morning. Confidence in snow amounts is low to moderate as
intensity and amount of precipitation after snow levels lower are
still in question. Snow accumulations of 3 to 8 inches are
possible between 7000 ft and 8500 ft, with amounts much high on
the highest peaks. Parleys Summit will likely change over to snow
shortly after midnight but by that time the precip intensity and
amount will be coming down, plus ground temperatures will be
somewhat mild for more than slush to occur until about daybreak,
but that is about the time the precip will be winding down.
Challenging forecast. Midnight crew and Monday day crew will have
more time to analyze these concerns and raise highlights for snow
in the mountains if need be on their shift.

A moist and unstable NW flow will occur Tuesday morning into early
Tuesday afternoon. Therefore have increased the PoPs along the
I-15 corridor and adjacent mountains from about Beaver northward
for Tuesday morning. Showers should end elsewhere rather quickly
by mid morning.

.LONG TERM (After 00Z Wednesday, 6PM Tuesday)...The axis of the
deep trough bringing a significant round of weather across the
area is progged to be east of the CWA by the evening hours on
Tuesday. With a bulk up the upper-level support downstream,
widespread precipitation will diminish across northern and central
Utah. However, lingering low level moisture and disturbed 500mb
flow across the northern half of Utah will keep high elevation,
orographically forced snowfall in the forecast through much of
Wednesday, especially for the terrain north of I-80. Minimal
accumulations are anticipated with these trailing mountain snow
showers. However, an additional 1 to 2 inches are possible across
the terrain.

By Thursday, ensemble and deterministic guidance are in strong
agreement of building a ridge over the region, allowing for dry
conditions to establish across the forecast area in addition to the
initiation of a warming trend. While H7 temperatures will begin to
warm Thursday, daytime high temperatures will remain ~10F below
average across Utah and southwest Wyoming. Daytime high temperatures
will continue to rise to near normal by Friday as the ridge remains
in place. Late Friday and into Saturday, ensemble guidance is
supportive of a shallow trough moving inland over the PacNW/
northern Intermountain region, causing a net decrease in the
strength of the ridge. There is still some disagreement among
ensemble members on the overall strength of this trough, which will
ultimately influence the amount of cooling we see across our area
and whether or not there will be enough synoptic scale forcing for
precipitation. Will maintain NBM solution of subtle cooling across
northern Utah and southwest Wyoming, along with a slight chance for
showers across the northern mountains on Saturday and Sunday.
Regardless, thinking that impacts will be very minimal.

&&

.AVIATION...KSLC...Main aviation concern across the KSLC terminal
will be the development of strong southerly winds and LLWS concerns.
LLWS is expected by 02z and continue through 14z with south winds
up to 50kts at 2000kft AGL. Gusty, southerly winds in excess of
25kts will increase to 30kts after 05z. These winds will continue
to increase into the 35-45kt range between 14-03z, with peak
intensity occurring between 18-00z. Wind gusts during this time
period may exceed 45kts. A frontal boundary will pass through the
terminal between 00-03z and will shift the winds to a northerly
flow and significantly lower wind speeds. Moderate rain will
develop and will likely bring MVFR CIGs to the terminal by 03-04z.

REST OF UTAH AND SOUTHWEST WYOMING...An extensive cloud shield ahead
of an approaching system is enveloping much of the airspace this
afternoon. Areas of lowered CIGs are associated with an area of
light rain showers across northern Utah. Mountain obscurement will
be possible across the northern and central mountains. Strong,
southerly winds will impact much of the western 2/3rds of the
airspace beginning tonight and persisting through much of the day
tomorrow. LLWS concerns will be possible across most Utah terminals
from 03-14z. A frontal boundary will enter the northern portions of
the airspace and bring a wind shift and moderate rain to the
northern terminals by tomorrow evening.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...High Wind Warning until 9 PM MDT Monday for UTZ101-102-115-122.

     Wind Advisory from 3 AM to 9 PM MDT Monday for UTZ104-105-108-
     109-116-119-126-127.

     Wind Advisory until 9 PM MDT Monday for UTZ110-111.

WY...None.
&&

Struthwolf/Webber/Woodward/ADeSmet

For more information from
NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Oct 24, 10:36 PM UTC, 7 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
436 PM MDT Sun Oct 24 2021

UTZ101>131-WYZ021-252245-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
436 PM MDT Sun Oct 24 2021

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Tonight

Strong to damaging winds will develop over western valleys and
mountains tonight. Wind gusts in excess of 60 mph are likely after
midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to damaging winds are expected across much of western,
central and northern Utah on Monday.

Heavy mountain snow is possible, generally around and above 9000
feet, late Monday into Tuesday. Hunters and other high-elevation
backcountry users should monitor the forecast. Snow levels will
lower below 7000 ft by Tuesday morning.

Widespread rainfall Monday evening into Tuesday will be generally
beneficial, but there is a chance for flooding issues on area
burn scars and area slot canyons and small streams will likely
see high running water.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Local storm report, Oct 25, 5:21 AM UTC, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1121 PM MDT SUN OCT 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     NON-TSTM WND GST 2 WNW TOOELE            40.55N 112.34W
10/24/2021  M66 MPH          TOOELE             UT   MESONET

            MESONET STATION UT112 SR-112 @ MP 6 UTAH
            AVENUE.

0935 PM     NON-TSTM WND GST 2 WNW ERDA              40.62N 112.35W
10/24/2021  M61 MPH          TOOELE             UT   AWOS

            AWOS STATION KTVY TOOELE.

0940 PM     NON-TSTM WND GST 1 ESE HAMILTON FT       37.63N 113.12W
10/24/2021  M59 MPH          IRON               UT   MESONET

            MESONET STATION UTHFT I-15 AT MP 54
            HAMILTONS FORT.

&&

CHURCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Great Salt Lake Desert and Mountains

When
October 24, 11:00 PM PDT to October 25, 3:55 PM PDT
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
40.689, -112.452 (the zone’s center; the record gives no point)

Numerous high wind gusts between 58 and 71 mph were recorded in the U.S. Army Dugway Proving Ground including gusts to 71 mph by the Upper Cedar Mountain automated weather station and 64 mph by the English Village automated weather station.

High Wind, Tooele and Rush Valleys

When
October 24, 11:00 PM PDT to October 25, 4:20 PM PDT
Where
Tooele and Rush Valleys forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
40.449, -113.131 (the zone’s center; the record gives no point)

Numerous high wind gusts between 58 and 74 mph were recorded in the Tooele and Rush Valleys. The Interstate 80 at Milepost 79 Timpie automated weather station recorded a gust of 74 mph. Other automated weather station gusts included 73 mph at State Route 201 at Interstate 80, 71 mph at State Route 112 at Milepost 6 Utah Avenue, and 67 mph at Bolinder Field-Tooele Valley Airport.

High Wind, Southwest Utah

When
October 25, 9:30 AM PDT to 3:52 PM PDT
Where
Southwest Utah forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
37.832, -113.343 (the zone’s center; the record gives no point)

Recorded automated weather station high wind gusts included 66 mph at Interstate 15 at Milepost 54 Hamilton's Fort, 64 mph at Interstate 15 at Milepost 62.5 North Cedar City, 62 mph at Cedar City Regional Airport, and 61 mph at Milford Municipal Airport/Ben and Judy Briscoe Field.

High Wind, Western Juab/Millard Counties

When
October 25, 11:50 AM PDT to 2:20 PM PDT
Where
Western Juab/Millard Counties forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.389, -112.942 (the zone’s center; the record gives no point)

High wind gusts recorded by automated weather stations included 62 mph at King Canyon, 61 mph at Fish Springs, and 58 mph at Tule Valley.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2021Every state in 2021This day in weather historyWarnings in Utah, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989995, 989996, 989998, 989997.